Ohio, 2021

Hail and Damaging Wind in Ohio, March 28, 2021

March 28, 2021 · NWS ILN · 4 events in 2 counties and zones

Scattered thunderstorms developed ahead of a cold front moving through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed ahead of a cold front moving through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 27, 7:36 PM EST, 4 hours 37 minutes earlier.

Area forecast discussion, Mar 27, 7:36 PM EST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
836 PM EDT Sat Mar 27 2021

.SYNOPSIS...
Showers and thunderstorms will be possible tonight into Sunday
morning as a cold front moves through the Ohio Valley. High
pressure and a drier and cooler airmass will then build into
the region Sunday night into Monday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 8PM, skies remain almost completely clear over the ILN
forecast area. The 00Z KILN sounding is rather dry, with a
precipitable water value of 0.61 inches, though some rather
steep lapse rates in the mid levels. Surface dewpoints across
the forecast area range from the mid 40s in the northern half to
the mid 50s in the far southwest corner. This is a sign of
change to come, as the very dry conditions across most of the
region will quickly be replaced by wetter conditions in the next
few hours.

As of now, the ILN CWA is in between two areas of convection.
The first is associated with a cold front moving east across
Missouri and Illinois, and the second (which is more widespread)
is ahead of a strong surge in low-level moisture across Arkansas
and Tennessee. Neither of these areas of storms are likely to
directly impact the region overnight. Instead, it is another
area of storm development that is expected to occur. This one
will be at the leading edge of some very strong 850mb theta-e
advection heading into the southwestern part of the forecast
area -- the Cincinnati area and vicinity. This storm development
is expected to be robust and quick. At 03Z, the entire ILN CWA
may still be dry. At 06Z, the ILN CWA will likely be mostly
covered by a large swath of convection. Additional storm
development will then remain possible over the next few hours as
the surge in theta-e moves east, before the cold frontal passage
brings an end to all but some light showers in the 09Z-15Z time
frame.

The severe threat tonight appears to be very marginal, but there
are a few factors worth mentioning. Forcing from the low-level
jet is expected to be fairly robust, as evidenced by the rapid
expected thunderstorm development. Also aiding in storm
initiation will be the fact that the storms will be developing
in a region of favorable mid-level lapse rates -- likely greater
than 7 C/km, as sampled by the ILN sounding and indicated by SPC
mesoanalysis. There is also relatively favorable 0-6km bulk
shear -- perhaps as much as 50-60 knots. In theory, a discrete
cell developing in this sort of environment could be a threat
for large hail, albeit as elevated (rather than surface based)
convection. In reality, it is possible that any discrete cells
will quickly grow upscale into a disorganized complex of
convection, with lapse rates quickly becoming much less
favorable. Thus, any severe threat appears to be limited to hail
in the first hour or two of storm development. At no point in
the event does it appear the the boundary layer will become even
conditionally unstable enough to support a threat of severe
wind, with all instability remaining elevated and rooted in the
900mb-850mb layer.

The flooding threat tonight also appears marginal, with
relatively dry antecedent conditions, and no expectation of
widespread rainfall that will be particularly heavy or
sustained. What several model runs today have shown is that
there may be a WSW-to-ENE swath across the ILN forecast area
that does experience multiple rounds of storms, which could
allow for rainfall amounts of up to two inches. Overall
precipitable water amounts of 1.25 to 1.50 inches would support
at least some risk of heavy rainfall, so if this potential area
of training convection does set up, some minor flooding could
become a concern.

Few changes were made to the T/Td forecast overnight, and mainly
just to adjust for current trends. Temperatures may drop via
standard diurnal cooling through about 02Z, before advection
takes over and keeps temperatures warmer through the rest of the
overnight -- at least until the cold front arrives.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Showers will likely be lingering across our east Sunday morning
but should taper off fairly quickly as the cold front pushes
off to our east. In the wake of the front, good low level CAA
will shift southeast across our area from mid morning into the
afternoon. This will help keep skies mainly cloudy and lead to
an early high, with temperatures dropping off or becoming
steady through the afternoon. Readings by mid afternoon will be
in the mid 40s to lower 50s. In the CAA pattern, west to
northwest surface winds will also increase during the day with
wind gusts in the 30 to 35 mph range possible.

Surface high pressure will build east into the region Sunday
evening/night, leading to decreasing clouds and winds.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Temperatures are near or slightly above normal to start the extended
period as surface high pressure noses in from the south. Abundant
sunshine and light southwesterly flow helps temperatures to quickly
rise into the 50s and lower 60s by Monday afternoon. Even as the
high pressure shifts to the east on Tuesday and cloud cover
increases, a warmer day in the upper 60s to lower 70s is expected
area wide. The heat is facilitated by increasing southwesterly
surface flow ahead of an approaching cold front. Warmest
temperatures should be across the eastern half of the forecast area
as clouds will be late to arrive, allowing more time for heating.
Decided to increase the temperatures by a few degrees from the
deterministic blend given the favorable warming conditions. Mid 70s
cannot be ruled out across the southeast.

Precipitation chances increase Tuesday night into Wednesday as a
shortwave embedded within the 500 mb flow, initiates a new surface
low in the Mississippi Valley. As the surface low moves northward,
showers move northward toward the Ohio River late Tuesday night into
Wednesday morning. In combination with the surface low, moisture
depth improves along the front, resulting in anafront precipitation
as the front moves through Tuesday night. Rain chances remain
through the day on Wednesday. As the deeper moisture begins to move
off to the east, thermal profiles cool. This may support a change
over to snow with any precipitation lingering behind the front, but
it will greatly depend on how quickly the moisture clears to the
east. One factor which may delay the exit of deeper moisture is the
timing of another vort-max rotating around the primary trough axis.
Most recent (12Z) ECMWF attempts to rotate the vort-max around the
trough axis, resulting in stronger and further west low. Ultimately,
this would delay the exit of precipitation Wednesday night,
increasing the potential for rain-snow mix/snow transition. 12Z
ensemble from the ECMWF does support this scenario so will hold on
to the low PoPs Wednesday night for this forecast package.

The deepening trough over southeast Canada and a amplifying ridge
over the northern Plains supports cold and dry northwesterly flow
over the region. Below normal temperatures first arrive Wednesday
night with temperatures in the mid 20s forecast by Thursday morning.
With elevated winds around 10 mph behind the front, apparent
temperatures in the teens are possible (not an April fools' joke).
Conditions remain chilly into the afternoon with temperatures
struggling to climb into the 40s by late afternoon. While winds do
decrease into Friday morning, another cold night in the mid 20s is
forecast. With a mostly clear skies and lighter winds, local
temperatures may drop into the upper teens. High pressure shifts
east during the afternoon on Friday with some moderation in
temperatures forecast for Friday; however, the temperatures are
still below normal.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
VFR conditions will continue for another few hours, but these
conditions will rapidly change in the 04Z-06Z time frame as
thunderstorms develop. These storms are expected to impact all
TAF sites. The most likely timing has been included in the
TAFs with a TEMPO TSRA group. It is possible that some
thunderstorms may persist at times for a few hours even beyond
that. Ceilings will drop to MVFR levels, and some IFR ceilings
are also expected at times. Visibilities may remain VFR outside
of rain, but should be MVFR to even IFR where rain or storms are
occurring.

Winds will remain generally out of the S to SSW overnight,
outside of any brief changes in direction due to storms. Winds
will shift to the WNW behind a cold front early on Sunday
morning.

After precipitation moves out of the area during the morning,
MVFR ceilings will persist through much of the day. The bigger
issue will be the wind -- with WNW winds gusting to 30 knots
expected at all TAF sites. MVFR ceilings should break to VFR at
some point during the afternoon.

OUTLOOK...MVFR conditions are possible Tuesday night into
Wednesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...Hatzos
SHORT TERM...JGL
LONG TERM...McGinnis
AVIATION...Hatzos
Hazardous weather outlook, Mar 27, 2:36 PM EST, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
336 PM EDT Sat Mar 27 2021

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>062-281945-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-
Preble-Montgomery-Greene-
336 PM EDT Sat Mar 27 2021

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ073>075-080-KYZ089>100-OHZ077>079-081-281945-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton-
Clermont-Brown-Adams-
336 PM EDT Sat Mar 27 2021

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are expected tonight. An isolated strong
to severe storm may be possible, with damaging winds and large hail
being the primary severe weather threats. In addition, some storms
may produce heavy rain which could result in localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ066-OHZ063>065-070>074-080-082-088-281945-
Franklin IN-Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-
Hocking-Highland-Pike-Scioto-
336 PM EDT Sat Mar 27 2021

This Hazardous Weather Outlook is for Southeast Indiana, Central
Ohio, South Central Ohio and Southwest Ohio.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are expected tonight. Some storms may
produce heavy rain which could result in localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 27, 11:46 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1246 AM EDT Sun Mar 28 2021

INZ074-075-080-KYZ091-280515-
Switzerland IN-Ohio IN-Dearborn IN-Boone KY-
1246 AM EDT Sun Mar 28 2021

...A STRONG THUNDERSTORM WILL AFFECT OHIO...SOUTHEASTERN DEARBORN...
NORTH CENTRAL SWITZERLAND AND NORTHERN BOONE COUNTIES UNTIL 115 AM
EDT...

At 1246 AM EDT, radar indicated a strong thunderstorm 9 miles south
of Dillsboro, moving northeast at 55 mph.

STORM HAZARDS INCLUDE...
One half inch diameter hail...

Locations impacted include...
Florence, Villa Hills, Lawrenceburg, Aurora, Rising Sun, Oakbrook,
Burlington, Shawnee, Wilmington, French, Addyston, Hartford, North
Bend, Fairview, Aberdeen, Idlewild, Waterloo, Petersburg, Rabbit Hash
and Constance.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3894 8511 3908 8495 3910 8484 3911 8482
      3911 8479 3915 8475 3914 8472 3910 8468
      3909 8465 3907 8462 3903 8462 3884 8499
      3884 8510 3890 8512
TIME...MOT...LOC 0446Z 230DEG 48KT 3889 8504

Hatzos
Special weather statement, Mar 27, 11:48 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1248 AM EDT Sun Mar 28 2021

KYZ100-280515-
Lewis KY-
1248 AM EDT Sun Mar 28 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEWIS COUNTY UNTIL 115
AM EDT...

At 1248 AM EDT, radar indicated a strong thunderstorm over Plummers
Landing, moving northeast at 55 mph.

STORM HAZARDS INCLUDE...
One half inch diameter hail...

Locations impacted include...
Vanceburg, Head of Grassy, Camp Dix, Charters, Garrison, Petersville,
Stricklett, Glen Springs, Harris, Rexton, Kinniconick and Tannery.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3840 8341 3838 8345 3840 8348 3841 8351
      3841 8353 3842 8353 3843 8358 3846 8358
      3865 8334 3860 8330 3863 8325 3862 8321
      3862 8315 3855 8310 3854 8314 3849 8319
      3847 8319 3843 8324 3841 8324 3834 8336
TIME...MOT...LOC 0448Z 230DEG 47KT 3834 8358

Hatzos
Special weather statement, Mar 28, 12:06 AM EST, 7 minutes before
Special Weather Statement
National Weather Service Wilmington OH
106 AM EDT Sun Mar 28 2021

KYZ091-OHZ077-280530-
Boone KY-Hamilton OH-
106 AM EDT Sun Mar 28 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BOONE AND HAMILTON
COUNTIES UNTIL 130 AM EDT...

At 105 AM EDT, radar indicated a strong thunderstorm near Burlington,
moving northeast at 60 mph.

STORM HAZARDS INCLUDE...
One half inch diameter hail...

Locations impacted include...
Cincinnati, White Oak, Norwood, Forest Park, Sharonville, Blue Ash,
Loveland, Springdale, Reading, Montgomery, North College Hill,
Madeira, Wyoming, Cheviot, Villa Hills, Mount Healthy, Deer Park,
Burlington, Finneytown, Cleves and Shawnee.

This includes the following Interstates...
 I-71 in Ohio between mile markers 4 and 19.
 I-74 in Ohio between mile markers 7 and 19.
 I-75 in Ohio between mile markers 2 and 17.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3911 8482 3914 8482 3931 8461 3929 8426
      3927 8426 3922 8432 3921 8431 3921 8428
      3910 8456 3907 8460 3907 8462 3906 8462
      3900 8478 3910 8484
TIME...MOT...LOC 0505Z 230DEG 51KT 3907 8478

Hatzos
Special weather statement, Mar 28, 12:12 AM EST, 1 minute before
Special Weather Statement
National Weather Service Wilmington OH
112 AM EDT Sun Mar 28 2021

KYZ100-280545-
Lewis KY-
112 AM EDT Sun Mar 28 2021

...A STRONG THUNDERSTORM WILL AFFECT LEWIS COUNTY UNTIL 145 AM EDT...

At 112 AM EDT, radar indicated a strong thunderstorm over
Wallingford, moving northeast at 50 mph.

STORM HAZARDS INCLUDE...
One half inch diameter hail...
Very heavy rain...

Locations impacted include...
Vanceburg, Camp Dix, Tollesboro, Foxport, Saint Paul, Kinniconick,
Tannery, Epworth, Ribolt, Charters, Garrison, Petersville,
Stricklett, Glen Springs, Rexton and Herron Hill.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3840 8341 3838 8345 3840 8348 3843 8358
      3850 8360 3863 8360 3865 8335 3860 8329
      3863 8325 3862 8315 3867 8312 3868 8308
      3865 8305 3863 8307 3860 8307 3855 8310
      3849 8319 3847 8319 3842 8324 3836 8338
TIME...MOT...LOC 0512Z 240DEG 45KT 3841 8356

Hatzos

The radar

The Cincinnati radar (KILN), 78 km away, was scanning. The volume nearest the first event began at 05:12 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hamilton

When
March 28, 12:13 AM EST to 12:15 AM EST
Where
Hamilton County, 1.61 mi W of Mack
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.150, -84.660

Hail, Hamilton

When
March 28, 12:20 AM EST to 12:22 AM EST
Where
Hamilton County, 0.54 mi W of Bevis
Measured
1 in hail
Reported by
Public
Coordinates
39.230, -84.590

Hail, Hamilton

When
March 28, 12:20 AM EST to 12:22 AM EST
Where
Hamilton County, 1.08 mi NW of Bevis
Measured
1 in hail
Reported by
Public
Coordinates
39.243, -84.592

Thunderstorm Wind, Clermont

When
March 28, 1:30 AM EST to 1:32 AM EST
Where
Clermont County, 0.84 mi NE of Miamiville
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.227, -84.287

A tree was downed across Lower Lewis Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940002, 940004, 940005, 940042.